Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 110, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2022, 9:13 PM CDT for Tate County, Tunica County, Mississippi; Lee County, Arkansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2022, 9:13 PM CDT (02:13 UTC)
- Expired
- Apr 30, 2022, 9:27 PM CDT
- In force
- 14 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, AR, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 85 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 8:17 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 30, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2092 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 8:56 PM CDT, 17 minutes earlier.
Area forecast discussion, Apr 30, 8:56 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Memphis TN 856 PM CDT Sat Apr 30 2022 .UPDATE... Strong to severe storms will continue to move across portions of the forecast area tonight as a cold front moves through the region. A Severe Thunderstorm Watch remains in effect for a large portion of the CWA. We will continue to monitor the situation over the next several hours, but stay weather aware overnight as these storms move through. Made only a few minor adjustments to the forecast this evening. An active pattern then sets up next week with daily rain chances. && .PREV DISCUSSION... /issued 641 PM CDT Sat Apr 30 2022/ Primary short term forecast concern remains thunderstorms this evening, a few of which could reach severe limits. Midafternoon GOES water vapor imagery showed a large closed low centered over northwest IA. Surface analysis showed a 996mb occluded low centered the upper low. A cold front extended from an occlusion triple point near Chicago, southwest through AR and northeast TX. A colocated low level theta-e and instability axis extended from the Arklatex into north central AR and south southeast MO. Despited extensive low to midlevel stratocumulus, mixed-layer CAPE over north central AR had reached 1500 J/KG at midafternoon. The presence of the clouds was likely providing enough convective inhibition to preclude storm development. Downstream, mostly sunny skies prevailed over over west TN and north MS, though dewpoints and mixed layer CAPE were considerably lower, CINH considerably higher. It wasn't until 19Z / 2 PM CDT that flat cumulus had formed in the Memphis area, with relatively low dewpoints in the upper 50s. As we head into early evening, midlevel height falls and eastward translation of the low level moisture axis will likely drive convective initiation along and west of the MS River. This will likely occur where cloud breaks allow can develop. Early evening instability and modest (around 30 KT) bulk shear will support a marginal severe hail and damaging wind threat. Post sunset, waning instability, and lack of a clear surface convergence feature should result in decreasing intensity and coverage of storms. This downward convective trend will continue from late evening through the overnight frontal passage time. The surface cold front will likely wash out over north MS by Sunday morning, becoming rather ill-defined under zonal flow aloft. An amplifying shortwave ridge axis will shift east of the Midsouth by Monday morning, displaced by diffluent flow ahead of a ahead of a negatively-tilted upper low in the central plains. The aforementioned stalled front will race north through the Midsouth as warm front on Monday, reaching the mid-MS river valley by afternoon. It appears that a lead shortwave will eject across the southern plains into the Ozarks Monday morning, driving thunderstorm development into the Midsouth Monday afternoon. The remainder of next week appears unsettled, with a progressive pattern the "wave train" continuing. Difficult to pick a day next week where rain chances fall below mentionable levels. PWB AVIATION... 00Z TAFs VFR conditions prevail through the evening. Carried VCSH/VCTS as the cold front passes later this evening into the early morning hours. MEM may have a brief period of -TSRA between 02Z and 04Z as the line passes. Most of the convection looks to be based around 5000ft, so CIGs shouldn't be too much of an issue for all sites except TUP which could get down to MVFR conditions in the post-FROPA morning hours. Winds ahead of the front this evening will generally be from the S/SE around 10kt, potentially gusting to up to 18kt. As the front passes, winds slow down to around 5kt along with a shift to the west. By the end of the TAF period, looks like winds pick back up to 8-10kt from the northwest. CAD && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 30, 1:39 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 139 PM CDT Sat Apr 30 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-012045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 139 PM CDT Sat Apr 30 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe storms along and west of the Mississippi River from late afternoon through midevening. Primary risks include large hail and damaging winds. Secondary threats include brief tornado and flash flooding. A Marginal Risk in place to the east for the mid to late evening hours. During this time, damaging winds and locally heavy rainfall will be the primary severe weather threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms will be possible Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this late this afternoon evening. PWB
In the hours before
Local storm report, Apr 30, 7:56 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FUNNEL CLOUD 2 SSE WHEATLEY 34.90N 91.10W
04/30/2022 LEE AR LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A FUNNEL CLOUD SOUTH
OF WHEATLEY ALONG HWY 78.
&&
SWBLocal storm report, Apr 30, 8:00 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 2 SE WHEATLEY 34.89N 91.08W
04/30/2022 M0.25 INCH LEE AR TRAINED SPOTTER
&&Special weather statement, Apr 30, 9:10 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
910 PM CDT Sat Apr 30 2022
ARZ036-TNZ049-088-010245-
Crittenden AR-Tipton TN-Shelby TN-
910 PM CDT Sat Apr 30 2022
...A strong thunderstorm will impact portions of northeastern
Crittenden, southwestern Tipton and northern Shelby Counties through
945 PM CDT...
At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meeman Shelby Forest State Park, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Marion, Millington, Meeman Shelby Forest State Park,
Memphis, Lakeland, Munford, Sunset, Ellendale, Dixonville, Frayser,
Tipton, Atoka, Barretville, Griffin Corner, Gammon, Quito, Woodstock,
Rosemark and St Clair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
eastern Arkansas. A Severe Thunderstorm Watch also remains in effect
until 200 AM CDT for west Tennessee.
&&
LAT...LON 3541 9007 3539 9005 3539 9004 3540 9005
3541 9005 3547 8978 3520 8973 3519 9020
3537 9023
TIME...MOT...LOC 0208Z 261DEG 25KT 3529 9013
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
cadThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:53 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 52 min |
| Apr 30, 10:14 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 34 min |
| Apr 30, 11:37 PM CDT | Areal Flood Advisory | MEG | Coahoma, Panola, Quitman, Tunica | 3 hr |
| Apr 30, 11:44 PM CDT | Special Weather Statement | MEG | Lafayette | 31 min |
| May 1, 1:04 AM CDT | Special Weather Statement | MEG | Lee, Pontotoc | 41 min |
| May 1, 1:33 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc | 57 min |
| May 1, 2:56 AM CDT | Areal Flood Advisory | MEG | Lee, Pontotoc | 3 hr |
| Apr 30, 9:10 PM CDT | Special Weather Statement | MEG | Shelby | 35 min |
| Apr 30, 10:09 PM CDT | Special Weather Statement | MEG | Shelby | 36 min |
| Apr 30, 7:43 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 47 min |
| Apr 30, 8:26 PM CDT | Tornado Warning | MEG | Lee | 24 min |
| Apr 30, 8:41 PM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 49 min |
| Apr 30, 9:24 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 36 min |
| Apr 30, 9:56 PM CDT | Areal Flood Advisory | MEG | Lee, St. Francis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Severe Thunderstorm Warnings in Arkansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.